Alert archive / Ohio / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 167, NWS Cleveland, OH

August 4, 20104 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 4, 2010, 10:00 PM EDT for 4 counties in Ohio. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2010, 10:00 PM EDT (02:00 UTC)
Expired
Aug 4, 2010, 10:45 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Crawford County, OH, Hancock County, OH, Seneca County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 10:25 PM EDTTSTM WND DMGNew Riegel, OHTWO LARGE LIMBS DOWN. OUT BUILDING KNOCKED OVER.
Aug 4, 10:55 PM EDTTSTM WND DMG2 E Bucyrus, OHLARGE LIMB DOWN.
Aug 4, 10:55 PM EDTTSTM WND DMGBucyrus, OHLARGE SYCAMORE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS51 KCLE 050200
SVRCLE
OHC033-063-147-175-050245-
/O.NEW.KCLE.SV.W.0167.100805T0200Z-100805T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1000 PM EDT WED AUG 4 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTH CENTRAL OHIO
  EASTERN HANCOCK COUNTY IN NORTHWEST OHIO
  SENECA COUNTY IN NORTHWEST OHIO
  WYANDOT COUNTY IN NORTHWEST OHIO

* UNTIL 1045 PM EDT

* AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM VAN BUREN TO FINDLAY TO 7 MILES SOUTHWEST OF VANLUE TO 14
  MILES WEST OF MARSEILLES TO 22 MILES SOUTHWEST OF MARSEILLES...AND
  MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOSTORIA...
  UPPER SANDUSKY...
  NEW RIEGEL...
  MARSEILLES...
  UPPER SANDUSKY...
  TIFFIN...
  SYCAMORE...
  BLOOMVILLE...
  CHATFIELD...
  BUCYRUS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4089 8366 4116 8366 4117 8342 4125 8341
      4125 8284 4100 8283 4099 8272 4072 8273
      4070 8329 4069 8330 4068 8342 4070 8349
      4080 8349 4081 8371
TIME...MOT...LOC 0200Z 269DEG 39KT 4119 8355 4104 8351
          4089 8349 4073 8361 4053 8370

$$

MULLEN
2 follow-up statements
858 
WWUS51 KCLE 050216
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1016 PM EDT WED AUG 4 2010

OHC033-063-147-175-050245-
/O.CON.KCLE.SV.W.0167.000000T0000Z-100805T0245Z/
HANCOCK OH-CRAWFORD OH-WYANDOT OH-SENECA OH-
1016 PM EDT WED AUG 4 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CRAWFORD COUNTY IN NORTH CENTRAL OHIO...AND SENECA...WYANDOT AND
EASTERN HANCOCK COUNTIES IN NORTHWEST OHIO...

AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FOSTORIA TO NEW RIEGEL TO CAREY TO MARSEILLES TO 15
MILES SOUTHWEST OF MARSEILLES...MOVING EAST AT 45 MPH.

THERE WAS A REPORT OF WINDS SPEEDS OF 61 MPH AT FINDLAY AIRPORT.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...UPPER
SANDUSKY...TIFFIN...SYCAMORE...HARPSTER...NEVADA...REPUBLIC...
BLOOMVILLE...CHATFIELD...BUCYRUS AND NEW WASHINGTON.

LAT...LON 4089 8366 4116 8366 4117 8342 4125 8341
      4125 8284 4100 8283 4099 8272 4072 8273
      4070 8329 4069 8330 4068 8342 4070 8349
      4080 8349 4081 8371
TIME...MOT...LOC 0214Z 269DEG 39KT 4119 8335 4104 8331
          4089 8329 4073 8341 4053 8350

$$

FITZ
081 
WWUS51 KCLE 050242
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1042 PM EDT WED AUG 4 2010

OHC033-063-147-175-050250-
/O.EXP.KCLE.SV.W.0167.000000T0000Z-100805T0245Z/
HANCOCK OH-CRAWFORD OH-WYANDOT OH-SENECA OH-
1042 PM EDT WED AUG 4 2010

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IN NORTH
CENTRAL OHIO...AND SENECA...WYANDOT AND EASTERN HANCOCK COUNTIES IN
NORTHWEST OHIO EXPIRES AT 1045 PM EDT...

THERE REPORTS OF WINDS SPEED OF 61 MPH WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
THURSDAY MORNING FOR NORTHERN OHIO.

LAT...LON 4089 8366 4116 8366 4117 8342 4125 8341
      4125 8284 4100 8283 4099 8272 4072 8273
      4070 8329 4069 8330 4068 8342 4070 8349
      4080 8349 4081 8371
TIME...MOT...LOC 0240Z 269DEG 39KT 4119 8297 4104 8294
          4089 8292 4073 8304 4053 8313

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:52 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 4, 8:52 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
852 PM EDT WED AUG 4 2010

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS THE REGION TONIGHT AND
EARLY THURSDAY.  HIGH PRESSURE WILL BEGIN TO BUILD OVER THE AREA
THURSDAY AFTERNOON AND REMAIN THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION IS DEVELOPING RAPIDLY OVER CENTRAL INDIANA WITH THE DAY
TDWR SHOWING 55KT WINDS ON THE LEADING EDGE OF STORMS APPROACHING
OHIO. CLOUD TOP TEMPERATURES ARE COOLING RAPIDLY WITH LIGHTNING
STRIKE COUNTS RAPIDLY RISING. THE CONVECTION IS MOVING ABOUT DUE
EAST AND WILL REACH THE SOUTHWEST PORTION OF THE FORECAST AREA BY
10 PM. THE AREA FROM FDY TO MFD TO KNOX COUNTY IS MOST A RISK FOR
STORMS WITH DAMAGING WINDS BEING THE MAIN THREAT. THIS
EXTRAPOLATION OF MOTION AGREES FAIRLY WELL THE 21Z RUN OF THE HRRR
MODEL WHICH SHOWS THE CONVECTION MOVING EAST AND SLOWLY WEAKENING
WITH REDEVELOPMENT OVER THE CENTRAL PORTION OF THE FORECAST AREA
AFTER MIDNIGHT. WITH THIS MIND...WILL UPDATE THE FORECAST TO
LIKELY POPS OVER THE SOUTHERN 2/3 OF THE FORECAST AREA. HIGH
DEWPOINTS WILL HELP KEEP TEMPERATURES ELEVATED SO WE WILL RISE
TEMPERATURES A TAD.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
COLD FRONT WILL BE PUSHING THROUGH THE AREA THURSDAY.  BOTH THE GFS
AND NAM MOVE THE FRONT SLOWLY THROUGH THE REGION.  MODEL RH REMAIN
HIGH EARLY IN THE DAY AND BOTH MODELS PRINT OUT PCPN OVER THE
REGION.  IT IS REASONABLE TO KEEP A CHANCE OF SHOWERS EVERYWHERE
THURSDAY PARTICULARLY IN THE AM HOURS.  IN THE AFTERNOON HIGH
PRESSURE WILL BEGIN TO BUILD AND PCPN SHOULD BEGIN TO END FROM WEST
TO EAST.  A FEW SHOWERS MAY LINGER IN NE OHIO AND NW PA THU EVENING
BUT I WILL MOST LIKELY END THE PCPN ALL AREAS THU NIGHT.  HIGH
PRESSURE WILL QUICKLY BUILD ON FRIDAY.  THE GFS SHOWS A FAST MOVING
BACKDOOR FRONT WITH LIMITED MOISTURE.  THIS FEATURE IS VERY SUBTLE.
THE GFS DOES PRINT SOME PCPN OUT ON FRIDAY BUT I DO NOT EXPECT MUCH
FROM THIS FEATURE.  WITH THE COLD AIR ADVECTION OVER THE LAKE IT IS
POSSIBLE TO SEE A FEW ISOLATED SHOWERS BUT I WILL LEAVE IT OUT OF
THE FORECAST AT THIS TIME.  SAT AND SUN LOOK PLEASANT AS DRIER AIR
MOVES INTO THE REGION. GUIDANCE TEMPS ARE CLUSTERED SO I DO NOT
EXPECT MUCH DEVIATION.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS IN GOOD AGREEMENT AT THE BEGINNING OF THE PERIOD WITH HIGH
PRESSURE RIDGING INTO THE AREA FROM THE EAST. RIDGING ALOFT WILL
ATTEMPT TO BUILD INTO THE AREA FOR EARLY NEXT WEEK. THIS WILL ALLOW
FOR INCREASING TEMPERATURES AND HUMIDITY. HOWEVER...THE GFS AND
ECMWF TRYING TO SHOW A FRONTAL BOUNDARY DROPPING SOUTH THROUGH THE
AREA TOWARD THE MIDDLE OF NEXT WEEK. GOING INTO NEXT WEEK MENTIONED
SOME SLIGHT CHANCE POPS ACROSS MUCH OF THE AREA...ESPECIALLY AROUND
THE TIMING OF THE FRONTAL BOUNDARY DROPPING THROUGH THE AREA.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
DEBRIS CLOUDS IN THE WAKE OF AN EARLIER MCS WILL LINGER ACROSS THE
REGION THROUGH THE EVENING. A VERY MOIST AIRMASS REMAINS IN PLACE
ACROSS THE REGION SO ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. OF MOST CONCERN IS THE COMPLEX OF THUNDERSTORMS TAKING
SHAPE ACROSS CENTRAL INDIANA. OUTFLOW FROM THIS COMPLEX WILL
LIKELY CAUSE DEVELOPMENT ACROSS NORTHERN OHIO STARTING NEAR KFDY
AROUND 02Z THEN PROGRESSING EASTWARD ACROSS THE REGION. THE
STRONGEST THUNDERSTORMS WILL LIKELY BE NEAR AND SOUTH OF A KFDY TO
KYNG LINE. MENTIONED GUSTS TO 35 KNOTS IN THE TAFS NEAR AND SOUTH
OF THIS LINE. IFR CONDITIONS ARE EXPECTED WITH THE THUNDERSTORMS.

IN THE WAKE OF THE THUNDERSTORM COMPLEX THERE SHOULD BE A RETURN
OF FOG. SOME LOCATIONS COULD ONCE AGAIN DIP TO IFR LEVELS TOWARD
SUNRISE. CEILINGS WILL ALSO DIP BUT BELIEVE THEY WILL REMAIN 1500
FEET OR HIGHER.

WESTERLY WINDS WILL BECOME GUSTY FOR MOST LOCATIONS THROUGH THE
AFTERNOON AS A COLD FRONT PASSES.

.OUTLOOK...MVFR FOG POSSIBLE FRIDAY MORNING FOR INLAND SITES. VFR
CONDITIONS FRIDAY THROUGH SUNDAY.

&&

.MARINE...
HIGH PRESSURE OFF TO THE EAST OF THE LAKE WILL ALLOW FOR SOUTHERLY
WINDS TO CONTINUE AHEAD OF THE APPROACHING COLD FRONT. MODELS
SHOWING THE FRONT TO MOVE THROUGH THE AREA THURSDAY WITH A
REINFORCING TROUGH OF LOW PRESSURE MOVING OVER THE LAKE EARLY
FRIDAY. HIGH PRESSURE WILL BUILD OVER THE LAKE DURING THE WEEKEND
ALLOWING FOR LIGHTER WINDS AND WAVES. WILL HOLD OFF FOR NOW...BUT
WITH WESTERLY WINDS INCREASING BEHIND THE FRONT THE POTENTIAL FOR A
SMALL CRAFT ADVISORY WILL HAVE TO BE MONITORED FOR BETWEEN THURSDAY
AFTERNOON AND LATE FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...GARNET
NEAR TERM...REL
SHORT TERM...GARNET
LONG TERM...ABE
AVIATION...MULLEN
MARINE...ABE
Hazardous weather outlook, Aug 4, 5:11 AM EDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
511 AM EDT WED AUG 4 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-050915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
511 AM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS COULD APPROACH SEVERE LEVELS AND
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 4, 5:10 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
510 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     5 ESE NAVARRE           40.69N 81.43W
08/04/2010                   STARK              OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN A CAMPING AREA NEAR HAUT AND
            SHREMAN CHURCH ROADS. NO INJURIES.

&&
Special weather statement, Aug 4, 9:35 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
935 PM EDT WED AUG 4 2010

OHZ017-027-050245-
HANCOCK-WYANDOT-
INCLUDING THE CITIES OF...FINDLAY...UPPER SANDUSKY...CAREY
935 PM EDT WED AUG 4 2010

...LINE OF STRONG THUNDERSTORMS APPROACHING HANCOCK AND WYANDOT COUNTIES...

AT 932 PM...THERE WAS A LINE OF STRONG THUNDERSTORMS LOCATED FROM
DEFIANCE TO LIMA. THIS LINE OF STORMS WILL CONTINUE TO MOVE TO THE
EAST AT AROUND 40 MPH. WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE
AS IT TRACKS ACROSS BENTON RIDGE...RAWSON...ARLINGTON AND FINDLAY.
THESE STRONGER WINDS MAY MOVE INTO WYANDOT COUNTY NEAR OR SHORTLY
AFTER 10 PM.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:13 PM EDTSevere Thunderstorm WarningCLEMarion, Morrow62 min
Aug 4, 10:43 PM EDTSevere Thunderstorm WarningCLEHuron, Seneca47 min
Aug 4, 10:46 PM EDTSevere Thunderstorm WarningCLECrawford, Wyandot27 min
Aug 5, 4:19 AM EDTSmall Craft AdvisoryCLE47 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.